Pennsylvania, 2014

Heavy Snow in Pennsylvania, February 3, 2014

February 3, 2014 · NWS CTP · 10 events in 10 counties and zones

A fast-moving low pressure system streaked across the Central Appalachians and southern Mid-Atlantic states on 2-3 February 2014, producing a stripe of moderate to heavy snow on the northwest side of the low track over southern Pennsylvania. The heavy snowfall was aided by the placement of a coupled upper-level jet and strong low-mid level warm advection/isentropic lift.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A fast-moving low pressure system streaked across the Central Appalachians and southern Mid-Atlantic states on 2-3 February 2014, producing a stripe of moderate to heavy snow on the northwest side of the low track over southern Pennsylvania. The heavy snowfall was aided by the placement of a coupled upper-level jet and strong low-mid level warm advection/isentropic lift. A general 4 to 8 inches of snow was common along and south of the US22/I-81 corridors, with 2-4 inches to the north from US22 to I-80.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Feb 2, 11:22 PM EST, 38 minutes earlier.

Area forecast discussion, Feb 2, 11:22 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1122 PM EST SUN FEB 2 2014

.SYNOPSIS...
A WAVE OF LOW PRESSURE WILL TRACK NORTHEAST FROM THE LOUISIANA
GULF COAST ACROSS THE SOUTHERN APPALACHIANS AND MID-ATLANTIC
STATES ON MONDAY...BRINGING LIGHT TO MODERATE SNOWFALL TO SOUTH-
CENTRAL PENNSYLVANIA TO START THE WORK WEEK. HIGH PRESSURE WILL
PROVIDE A BRIEF BREAK IN THE ACTIVE EARLY FEBRUARY WINTER WEATHER
PATTERN FROM MONDAY NIGHT INTO TUESDAY. A STRONGER AND MORE
DYNAMIC WINTER STORM SYSTEM WILL IMPACT THE AREA FROM TUESDAY
NIGHT INTO WEDNESDAY...WITH THE POTENTIAL FOR SIGNIFICANT SNOW AND
ICE. DRY WEATHER AND BELOW NORMAL TEMPERATURES SHOULD FINISH OUT
THE SECOND HALF OF THE WEEK. ANOTHER WINTER STORM SYSTEM MAY
AFFECT THE AREA SOMETIME OVER THE WEEKEND OR INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SOUTHERN STREAM WAVE...CURRENTLY LIFTING OUT OF THE S
PLAINS...WILL CONTINUE TO RAPIDLY PROGRESS DOWNSTREAM THRU THE
MS/TN VALLEY TONIGHT BEFORE TRACKING ENEWD ACRS THE MID-ATL REGION
ON MON. THIS WILL INDUCE A SFC-700MB LOW THAT WILL LIFT NEWD ALONG
A WELL-DEFINED BAROCLINIC ZONE EXTENDING FROM THE MID-SOUTH ACRS
THE CENTRAL APPLCHNS INTO THE SRN MID-ATL/DELMARVA REGION. DESPITE OVERALL
AGREEMENT WITH RESPECT TO THE PRESSURE PATTERN...SOME DETAILS
CONCERNING QPF AND THE LLVL/BLYR THERMAL STRUCTURE REMAIN ACROSS
THE S TIER COUNTIES...MAKING FOR A SOMEWHAT CHALLENGING SNOW ACCUM
FCST.

A BLEND OF LATEST OPER AND ENSEMBLE MEAN QPF RANGES FROM NOTHING
ACROSS WARREN/MCKEAN COS...TO NEARLY AN INCH ALONG THE MASON DIXON
LINE. DEEP LAYER ASCENT IS EXPECTED TO BE LOCATED ON THE NRN EDGE
OF ANOMALOUS GOMEX MSTR PLUME WITHIN A ZONE OF 850-700MB
CONVERGENCE/THETAE ADV. 500MB HGT FALLS ARE QUITE MODEST WITH THE
RELATIVELY FLAT/PROGRESSIVE WAVE ALOFT...HOWEVER FAVORABLE UPPER
LEVEL JET DYNAMICS/ENHANCED UVVEL COULD AID IN GENERATING OCNL
MOD-HVY SNFL RATES IN THE SOUTH. LATEST MDL OUTPUT SHOWS THE POTENTIAL
OF HVY...BANDED SNOWFALL SOUTH OF HARRISBURG ARND 12Z...WHEN MDLS
SHOW BEST 8-7H FGEN FORCING ASSOC WITH JET ENTRANCE CIRCULATION.
00Z NAM WOULD SUPPORT EXPANDING WARNINGS AND ADVISORIES NORTHWARD.
HOWEVER...WILL MAKE NO CHANGES UNTIL ARRIVAL OF 00Z GFS AND GEFS
OUTPUT.

EVENING RADAR IMAGERY ALREADY SHOWING OVERRUNNING PRECIP RAPIDLY
WORKING UP THE OHIO VALLEY. THUS...FEEL STEADY PRECIP WILL DEVELOP
ACROSS OUR S COUNTIES BY ARND MIDNIGHT. BLYR TEMPS WILL BE VERY
MARGINAL TO START ACROSS THE LOWER ELEVATIONS OF SOUTHERN
PA...WHERE AN INITIAL MIX WITH RAIN IS LIKELY BASED ON LATEST SFC
OBS AND MDL SOUNDINGS.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
BASED ON LATEST ENSEMBLE OUTPUT...CONFIDENCE HAS INCREASED
SUFFICIENTLY TO UPGRADE THE S TIER COUNTIES TO A LOW-END
WARNING...WITH TOTALS IN THE 6-8" RANGE ALONG/S OF THE PA TURNPIKE
AND RT 30 CORRIDORS. FURTHER NORTH...MDL OUTPUT SUPPORTS A HIGH
CONFIDENCE ADVISORY-TYPE SNOW OF SEVERAL INCHES ACROSS THE REST OF
SOUTHERN PA NORTH OF THE TURNPIKE. AS MENTIONED ABOVE...INCREASED
SNOW TOTALS AND A NORTHWARD SHIFT OF WARNINGS/ADVISORIES MAY BE
NEEDED IF 00Z GFS/GEFS GUIDANCE GOES THE WAY OF THE 00Z NAM.
RATHER THAN JUMPING ON ONE MDL RUN...WILL WAIT UNTIL ALL THE 00Z
GUIDANCE IS IN TO MAKE ANY SIG CHANGES.

OVERALL...SNOW/WATER RATIOS SHOULD BE CLOSE TO 10 TO 1 BASED ON
MDL THERMAL/OMEGA FIELDS. HOWEVER...AN INITIAL PERIOD OF VERY WET
SNOW OR EVEN RAIN/SNOW MIX COULD RESULT IN SLIGHTLY LOWER THAN 10
TO 1 RATIOS ACROSS THE LOWER SUSQ VALLEY.

SNOW ENDS FROM W TO EAST MON AFTN AS HIGH PRESSURE BRIEFLY VISITS
THE REGION INTO EARLY TUES...SETTING THE STAGE FOR A MESSY MID-
WEEK WINTER STORM SYSTEM.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
A VERY ACTIVE EXTENDED PERIOD IS IN STORE WITH STORM CHANCES EVERY
1 1/2 TO 2 1/2 DAYS. HIGH PRESSURE WILL PROVIDE A BRIEF BREAK IN
THE ACTION MONDAY NIGHT INTO TUESDAY BEFORE THE NEXT WINTER STORM
TAKES AIM AT THE REGION LATE TUESDAY AND INTO WEDNESDAY. THE
~1030MB SFC HIGH WILL DIRECT ENOUGH COLD AIR AND PRODUCE
SUFFICIENT CAD TO PRODUCE HEAVY FROZEN AND FREEZING PRECIPITATION
ACROSS JUST ABOUT ALL OF CENTRAL PA TUESDAY NIGHT AND WEDNESDAY.

SURFACE HIGH RETREATS TO OUR NORTHEAST TUESDAY AFTERNOON AND
EVENING AS A MOISTURE LADEN STORM SYSTEM MOVES UP THE LOWER
MISSISSIPPI RIVER VALLEY TUESDAY AFTERNOON. THIS PRIMARY LOW WILL
TRACK INTO THE LOWER OHIO RIVER VALLEY LATE TUESDAY NIGHT WHILE A
SECONDARY LOW DEVELOPS OVER THE CAROLINAS AND TRACKS TOWARDS CAPE
MAY EARLY WEDNESDAY MORNING.

EXACT PRECIP TYPE OF COURSE WILL BE DEPENDENT ON THE TRACK AND
EVOLUTION OF THE PRIMARY AND SECONDARY DEVELOPMENT...BUT TRENDS
SUGGEST COLD AIR REMAINS ENTRENCHED FOR A GOODLY IF NOT MOST OF
THE HEAVIEST QPF OF THE STORM. THIS MEANS THE POTENTIAL FOR HEAVY
SNOW NORTH TRANSITIONING TO A SNOW/SLEET/FREEZING RAIN TO RAIN
POTPOURRI ACROSS CENTRAL AND SOUTH CENTRAL PA AND THE POTENTIAL
FOR SIGNIFICANT ICING.

AS PREVIOUSLY MENTIONED...STORM TOTAL QPF FROM THE SYSTEM LOOKS
IMPRESSIVE...WITH ENEMBLES CONTINUING TO SHOW HIGH LIKELIHOOD OF
24 HOUR QPF TOTALS EXCEEDING 1 INCH. IN AREAS WHERE PRECIP CAN
BECOME ALL RAIN...FLOODING COULD BECOME A CONCERN DUE TO THE VERY
COLD-FROZEN GROUND AND INCREASED RUNOFF...FLOWS AND ICE BREAKUP
RAMPING UP ICE JAM CONCERNS AS WELL. HPC HAS PARTS OF SRN PA IN
SLIGHT RISK FOR EXCESSIVE RAINS INTO WED MORNING BECAUSE OF THE
THREAT.

A COLD ARCTIC HIGH /1050MB/ BUILDING DOWN FROM WRN CANADA ACROSS
THE NRN HIGH PLAINS AND MIDWEST STATES WILL DIRECT COLD AIR BACK
INTO THE REGION FOR THE SECOND HALF OF THE WEEK AND INTO NEXT WEEKEND...
RESULTING IN BELOW NORMAL TEMPS INTO THE SECOND HALF OF THE WEEK.

ECMWF AND GFS HAVE DIFFERED SIGNIFICANTLY ON TIMING AND EVOLUTION
OF POTENTIAL ADDITIONAL STORMINESS NEXT WEEKEND...BUT IT APPEARS
THAT ANOTHER ROUND OF WINTER WEATHER IS ON THE HORIZON FOR NEXT
SATURDAY INTO SUNDAY.

&&

.AVIATION /04Z MONDAY THROUGH FRIDAY/...
FIRST OF THE SNOW WITH THE APPROACHING STORM NOW INVADING
SOUTHWEST PENNSYLVANIA. SNOW TO INCREASE RAPIDLY...AND BECOME
HEAVY OVERNIGHT AND EARLY MONDAY ACROSS THE SOUTHERN AIRFIELDS.

LATER MODEL RUNS CONTINUE TO INCREASE QPF AND RESULTANT SNOW.
EXPECTING A WINDOW OF MODERATE TO PERHAPS HEAVY SNOW IN SOUTHERN
AIRFIELDS TOMORROW FROM ABOUT 12Z TO 16Z. HAVE ADJUSTED TAFS TO
LOWER CIGS AND VSBYS.

PRECIPITATION MOVES OUT QUICKLY MONDAY AFTERNOON AND EVENING...
WITH A RETURN TO VFR CONDITIONS AT ALL LOCATIONS BEFORE 00Z
TUESDAY.

BRIEF PERIOD OF VFR CONDITIONS TUESDAY...BEFORE NEXT SYSTEM MOVES
IN TUESDAY NIGHT AND WEDNESDAY.

OUTLOOK...
MON...MAINLY VFR ACROSS NRN PA. SNOW AND MVFR/IFR CENTRAL...WITH
IFR/LIFR SOUTH.
TUE...MAINLY VFR.
TUE NIGHT- WED...WIDESPREAD IFR LIKELY IN MIXED PCPN.
THU...MVFR W AND N WITH SCT SNOW SHOWERS...MVFR TO VFR CENTRAL
AND SOUTH.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 4 PM EST MONDAY FOR PAZ024>028-
050-052-056>059-063.
WINTER STORM WARNING UNTIL 4 PM EST MONDAY FOR PAZ033>036-
064>066.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...FITZGERALD
SHORT TERM...FITZGERALD/STEINBUGL
LONG TERM...DEVOIR/LA CORTE
AVIATION...JUNG
Hazardous weather outlook, Feb 2, 5:10 PM EST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
510 PM EST SUN FEB 2 2014

PAZ024>028-050-052-056>059-063-032215-
CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SNYDER-NORTHUMBERLAND-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
510 PM EST SUN FEB 2 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

A WINTER STORM WILL IMPACT THE AREA TUESDAY NIGHT INTO WEDNESDAY.
LIGHT TO MODERATE SNOW AND ICE AMOUNTS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ033>036-064>066-032215-
SOMERSET-BEDFORD-FULTON-FRANKLIN-ADAMS-YORK-LANCASTER-
510 PM EST SUN FEB 2 2014

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

A WINTER STORM WILL IMPACT THE AREA TUESDAY NIGHT INTO WEDNESDAY.
LIGHT TO MODERATE SNOW AND ICE AMOUNTS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-010>012-017>019-037-041-042-045-046-049-051-053-032215-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-MONTOUR-COLUMBIA-
510 PM EST SUN FEB 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

LOW PRESSURE PASSING SOUTH OF PENNSYLVANIA WILL SPREAD A PERIOD OF
LIGHT SNOW ACROSS THE CENTRAL COUNTIES OF PENNSYLVANIA MONDAY
MORNING. 1 TO 3 INCHES OF SNOW FALL ALONG THE I-80 CORRIDOR DURING
THE MORNING COMMUTE. THE SNOW IS UNLIKELY TO REACH THE NORTHERN
TIER COUNTIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A WINTER STORM WILL IMPACT THE AREA TUESDAY NIGHT INTO WEDNESDAY.
MODERATE TO HEAVY SNOW AND ICE AMOUNTS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heavy snow. Local standard time, as filed.

Heavy Snow, Adams

When
February 3, 12:00 AM EST to 4:00 PM EST
Where
Adams forecast zone
Reported by
Trained Spotter
Coordinates
39.872, -77.218 (the zone’s center; the record gives no point)

Heavy snow accumulations ranged from 4 to 8 inches.

Heavy Snow, York

When
February 3, 12:00 AM EST to 4:00 PM EST
Where
York forecast zone
Reported by
Trained Spotter
Coordinates
39.920, -76.726 (the zone’s center; the record gives no point)

Heavy snow accumulations ranged from 4 to 8 inches.

Heavy Snow, Lancaster

When
February 3, 12:00 AM EST to 4:00 PM EST
Where
Lancaster forecast zone
Reported by
Trained Spotter
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

Heavy snow accumulations ranged from 4 to 8 inches.

Heavy Snow, Somerset

When
February 3, 12:00 AM EST to 4:00 PM EST
Where
Somerset forecast zone
Reported by
Trained Spotter
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

Heavy snow accumulations ranged from 4 to 8 inches.

Heavy Snow, Bedford

When
February 3, 12:00 AM EST to 4:00 PM EST
Where
Bedford forecast zone
Reported by
Trained Spotter
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

Heavy snow accumulations ranged from 4 to 8 inches.

Heavy Snow, Fulton

When
February 3, 12:00 AM EST to 4:00 PM EST
Where
Fulton forecast zone
Reported by
Trained Spotter
Coordinates
39.925, -78.113 (the zone’s center; the record gives no point)

Heavy snow accumulations ranged from 4 to 8 inches.

Heavy Snow, Dauphin

When
February 3, 12:00 AM EST to 4:00 PM EST
Where
Dauphin forecast zone
Reported by
Trained Spotter
Coordinates
40.415, -76.779 (the zone’s center; the record gives no point)

Heavy snow accumulations ranged from 4 to 8 inches.

Heavy Snow, Lebanon

When
February 3, 12:00 AM EST to 4:00 PM EST
Where
Lebanon forecast zone
Reported by
Trained Spotter
Coordinates
40.367, -76.458 (the zone’s center; the record gives no point)

Heavy snow accumulations ranged from 4 to 8 inches.

Heavy Snow, Schuylkill

When
February 3, 12:00 AM EST to 4:00 PM EST
Where
Schuylkill forecast zone
Reported by
Trained Spotter
Coordinates
40.706, -76.216 (the zone’s center; the record gives no point)

Heavy snow accumulations ranged from 4 to 8 inches.

Heavy Snow, Franklin

When
February 3, 12:00 AM EST to 4:00 PM EST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
39.927, -77.721 (the zone’s center; the record gives no point)

Heavy snow accumulations ranged from 4 to 8 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487619, 487621, 487622, 487623, 487624, 487626, 487628, 487629, 487630, 487632.